Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Little Rock, AR

May 7, 2003Faulkner County, White County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 7, 2003, 3:21 AM CDT for Faulkner County, White County, Arkansas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 3:21 AM CDT (08:21 UTC)
Expired
May 7, 2003, 5:20 AM CDT
In force
119 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Faulkner County, AR, White County, AR

The radar

The Little Rock radar (KLZK), 53 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2657 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
2.6
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 070824
FFWLIT
ARC045-145-071020-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
321 AM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAULKNER COUNTY IN CENTRAL ARKANSAS
  WHITE COUNTY IN CENTRAL ARKANSAS

* UNTIL 520 AM CDT

* AT 320 AM CDT...DOPPLER WEATHER SHOWED STRONG THUNDERSTORMS MOVING 
  ACROSS SOUTHERN FAULKNER INTO WHITE COUNTIES. THE STORMS HAVE      
  PRODUCED 2 TO 3 INCHES OF RAIN FROM JUST SOUTH OF THE CONWAY AREA  
  TO VILONIA AND ENOLA TO JUST WEST OF THE SEARCY AREA. WITH         
  ADDITIONAL HEAVY RAINFALL...FLASH FLOODING IS LIKELY TO OCCUR. 

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

LAT...LON 3541 9156 3514 9162 3498 9254 3523 9247

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 6, 11:55 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 6, 11:55 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1155 PM CDT TUE MAY 6 2003

UPDATE TO INCLUDE NEW TORNADO WATCH. WARM AND VERY MOIST AIR REMAINS
IN PLACE AND SEE IT HOLDING IN THROUGH THE NIGHT. DO NOT SEE
FRONT PENETRATING THE AREA TOO MUCH. RAISED TEMPS AND DEW POINTS
THROUGH MIDDAY WEDNESDAY IN RESPONSE.

.LZK...NONE
Hazardous weather outlook, May 6, 1:05 PM CDT, 14 hours 16 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
105 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE AGAIN EXPECTED THIS AFTERNOON AND EVENING.

VERY UNSTABLE CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH
TONIGHT. A DRY LINE ACROSS EASTERN OKLAHOMA IS EXPECTED TO FOCUS
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. FORECAST INSTABILITY AND
VERTICAL WIND PROFILES SUPPORT THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS.  THESE THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD
INTO THE REGION THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING
WINDS ARE LIKELY WITH THESE STORMS. THERE IS A POSSIBILITY FOR
TORNADOES...PARTICULARLY NORTH A LINE FROM MENA...TO BATESVILLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE OVER NORTHERN ARKANSAS DURING THE
AFTERNOON AND EVENING ON WEDNESDAY. A FEW OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...NORTHWEST OF A
LINE FROM YELLVILLE TO CLARKSVILLE. STORM ACTIVATION WILL BE LIKELY
ACROSS THE ENTIRE AREA OVERNIGHT.

55

In the hours before

Local storm report, May 6, 10:50 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
1050 PM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    PEEL                      AR   WIND DAMAGE
05/06/03   MARION                         TREES DOWN. REPORTED
                                          BY MEDIA.

0905 PM    MOUNTAIN HOME             AR   WIND DAMAGE
05/06/03   BAXTER                         TREES DOWN.
                                          REPORTED BY MEDIA.

0905 PM    MOUNTAIN HOME             AR   WIND DAMAGE
05/06/03   BAXTER                         WIND GUST OF 61 MPH
                                          MEASURED. REPORTED BY
                                          PUBLIC.

0910 PM    MOUNTAIN HOME             AR   0.88 INCH HAIL
05/06/03   BAXTER                         REPORTED BY PUBLIC.

0910 PM    7 S MOUNTAIN HOME         AR   WIND DAMAGE
05/06/03   BAXTER                         WIND GUST OF 60 MPH
                                          ESTIMATED. REPORTED BY
                                          TRAINED SPOTTER.

0915 PM    7 S MOUNTAIN HOME         AR   1.00 INCH HAIL
05/06/03   BAXTER                         REPORTED BY TRAINED
                                          SPOTTER.

0915 PM    5 NE MOUNTAIN HOME        AR   WIND DAMAGE
05/06/03   BAXTER                         TREES DOWN.
                                          REPORTED BY MEDIA.

0925 PM    3 E HENDERSON             AR   WIND DAMAGE
05/06/03   BAXTER                         TREES DOWN.
                                          REPORTED BY MEDIA.

46
Special weather statement, May 6, 11:34 PM CDT, 3 hours 47 minutes before
ARZ003>007-012>016-021>024-030>033-037>044-052>054-062345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1134 PM CDT TUE MAY 6 2003

TORNADO WATCH NUMBER 277 THAT WAS IN EFFECT FOR NORTHERN AND CENTRAL
ARKANSAS IS NO LONGER IN EFFECT...BUT IT HAS BEEN REPLACED BY
TORNADO WATCH NUMBER 279 WHICH COVERS ALL OF ARKANSAS EXCEPT FOR
BENTON COUNTY.

TORNADO WATCH 279 WILL BE IN EFFECT UNTIL 500 AM CDT.

29

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:32 PM CDTSevere Thunderstorm WarningLZKNewton43 min
May 6, 8:10 PM CDTSevere Thunderstorm WarningLZKPope, Searcy60 min
May 6, 8:20 PM CDTSevere Thunderstorm WarningLZKMarion45 min
May 6, 8:50 PM CDTSevere Thunderstorm WarningLZKBaxter40 min
May 6, 8:53 PM CDTSevere Thunderstorm WarningLZKVan Buren57 min
May 6, 9:10 PM CDTSevere Thunderstorm WarningLZKScott60 min
May 6, 9:19 PM CDTSevere Thunderstorm WarningLZKFulton, Izard46 min
May 6, 9:21 PM CDTSevere Thunderstorm WarningLZKStone29 min
May 6, 11:15 PM CDTSevere Thunderstorm WarningLZKCleburne30 min
May 6, 11:30 PM CDTSevere Thunderstorm WarningLZKIndependence, White45 min
May 7, 12:09 AM CDTSevere Thunderstorm WarningLZKJackson46 min
May 7, 1:06 AM CDTSevere Thunderstorm WarningLZKClark29 min
May 7, 1:34 AM CDTSevere Thunderstorm WarningLZKClark, Hot Spring61 min
May 7, 1:36 AM CDTSevere Thunderstorm WarningLZKGarland, Montgomery39 min
May 7, 2:04 AM CDTTornado WarningLZKGrant, Hot Spring46 min
May 7, 2:20 AM CDTFlash Flood WarningLZKClark, Hot Spring2 hr
May 7, 2:50 AM CDTTornado WarningLZKGrant30 min
May 7, 2:58 AM CDTSevere Thunderstorm WarningLZKFaulkner, Pulaski47 min
May 7, 3:17 AM CDTFlash Flood WarningLZKGrant118 min
May 7, 3:19 AM CDTTornado WarningLZKGrant, Jefferson61 min
May 7, 3:29 AM CDTSevere Thunderstorm WarningLZKDallas46 min
May 7, 3:30 AM CDTSevere Thunderstorm WarningLZKDallas45 min
May 7, 3:57 AM CDTSevere Thunderstorm WarningLZKIndependence28 min
May 7, 4:13 AM CDTSevere Thunderstorm WarningLZKSharp32 min
May 7, 4:17 AM CDTFlash Flood WarningLZKClark, Hot Spring118 min
May 7, 4:28 AM CDTFlash Flood WarningLZKJefferson2 hr
May 7, 4:33 AM CDTSevere Thunderstorm WarningLZKCleveland32 min
May 7, 4:36 AM CDTFlash Flood WarningLZKWoodruff119 min
May 7, 4:52 AM CDTSevere Thunderstorm WarningLZKLincoln43 min
May 7, 6:30 AM CDTFlash Flood WarningLZKArkansas2 hr

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.